MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY FLEXTOME® CUTTING BALLOON®; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS

BOSTON SCIENTIFIC - GALWAY FLEXTOME® CUTTING BALLOON®; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Model Number H749CBM3250100
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that a catheter shaft break occurred.Vascular access was obtained via the right femoral artery.The target lesion was located in the coronary artery.A 10/2.50 flextome® cutting balloon® was selected for use.During procedure, the catheter was advanced towards the target lesion when the device became kinked.The physician had to keep pushing the catheter inside the guide catheter, which eventually caused the shaft to break on the cutting balloon.The flextome was removed together with the wire as the broken component was still inside the guide catheter.The procedure was completed with a different device.No patient complications were reported and the patient's status was fine.
 
Additional Manufacturer Narrative
Device evaluated by manufacturer: the device was returned for analysis.A visual and tactile examination identified a break in the hypotube, 570mm distal to the strain relief.Multiple kinks were also noted along the hypotube of the device.This type of damage is consistent with excessive force being applied to the delivery system.No issues were noted with the hypotube that may have contributed to the complaint incident.A visual and tactile examination identified multiple kinks along the shaft polymer extrusion; this type of damage is consistent with excessive force being applied to the delivery system.No issues were noted with the shaft that may have contributed to the complaint incident.The balloon folds were observed to be relaxed which may have occurred when the balloon protector was removed.No issues were identified with the balloon that may have contributed to the compliant incident.A visual and microscopic examination identified no damage to the tip, markerbands or blades of the device.All blades were present and fully bonded to the balloon material.No other issues were identified during the product analysis.The manufacturing batch record review confirmed that the device met all material, assembly and performance specifications.The most probable root cause has been determined to be use/user error as the dfu notes: ¿at any time during use of the flextome cutting balloon device, if the stainless steel proximal shaft has been bent or kinked, do not continue to use the catheter.¿ (b)(4).
 
Event or Problem Description

Brand Name
FLEXTOME® CUTTING BALLOON®
Common Device Name
CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key6657665
Report Number2134265-2017-06290
Device Sequence Number13822568
Product Code NWX
UDI-Device Identifier08714729808336
UDI-Public(01)08714729808336(17)20200412(10)0020523450
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P950020
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/12/2020
Device Model NumberH749CBM3250100
Device Catalogue NumberCBM325010
Device Lot Number0020523450
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2017
Initial Date Received by Manufacturer 06/06/2017
Supplement Date Received by Manufacturer07/06/2017
Initial Report FDA Received Date06/21/2017
Supplement Report FDA Received Date07/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR